Alert archive / South Dakota / Tornado Warnings in 2020
Tornado Warning 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jul 4, 2020, 9:41 PM CDT for Faulk County, Spink County, South Dakota. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2020, 9:41 PM CDT (02:41 UTC)
- Expired
- Jul 4, 2020, 10:02 PM CDT
- In force
- 21 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
Counties Faulk County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 59 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 3:53 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.7 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2388 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
680
WFUS53 KABR 050241
TORABR
SDC049-115-050315-
/O.NEW.KABR.TO.W.0005.200705T0241Z-200705T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
941 PM CDT Sat Jul 4 2020
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
East central Faulk County in north central South Dakota...
Western Spink County in northeastern South Dakota...
* Until 1015 PM CDT.
* At 940 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Zell, or 14 miles northwest of Redfield, moving
east at 10 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Faulk and western Spink Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4498 9881 4503 9878 4502 9866 4491 9873
TIME...MOT...LOC 0240Z 278DEG 7KT 4499 9876
TORNADO...RADAR INDICATED
HAIL...<.75
$$
Lueck1 follow-up statement
664
WWUS53 KABR 050302 RRA
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1002 PM CDT Sat Jul 4 2020
SDC049-115-050312-
/O.CAN.KABR.TO.W.0005.000000T0000Z-200705T0315Z/
Faulk SD-Spink SD-
1002 PM CDT Sat Jul 4 2020
...THE TORNADO WARNING FOR EAST CENTRAL FAULK AND WESTERN SPINK
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central and northeastern South Dakota.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Hand, Spink and Faulk Counties until 1030 pm.
LAT...LON 4498 9881 4503 9878 4502 9866 4491 9873
TIME...MOT...LOC 0259Z 278DEG 7KT 4498 9870
$$
LueckWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jul 4, 9:14 PM CDT, 27 minutes earlier.
Area forecast discussion, Jul 4, 9:14 PM CDT, 27 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 914 PM CDT Sat Jul 4 2020 .UPDATE... Issued at 912 PM CDT Sat Jul 4 2020 Still seeing some thunderstorm activity across mainly the central part of the CWA, where a Severe Thunderstorm Watch remains in place through midnight. Fairly quiet conditions occurring across the rest of the area. No changes made to winds or temperatures at this time. && .SHORT TERM...(This Evening through Sunday Night) Issued at 247 PM CDT Sat Jul 4 2020 The main forecast concern through the period will be thunderstorm chances. For late this afternoon into tonight, expecting convection to fire up way out west over the front range where better s/w energy and deep layer shear is progged. In the east, there are several outflow boundaries to deal with. One from this morning's convection has drifted into the Coteau region of NE SD. Another outflow is sliding south in eastern ND. Yet another boundary (perhaps slightly elevated) appears be sliding E/se through west river areas of Dewey/Corson counties. Any of those boundaries could fire up toward evening once moderate to strong instability is realized across the region. CAMS have kinda keyed in on a boundary across southern ND which is where cu is forming now. This may be where the initial storms develop this evening and then build south into the ABR CWA. With shear somewhat on the marginal side, the main threat from afternoon/overnight convection should be hail and wind, and the storms may prove somewhat pulsey, and move/develop erratically. A brief tornado is also possible if any supercells form along that east/west front in southern ND. Lastly, a moderate LLJ, especially along and west of the James valley will likely support convection coming off the High Plains into the overnight hours. On Sunday the synoptic scale boundary moves east into the CWA during the day, and will likely provide the lift for more storms in the afternoon and evening. Again, deep layer shear isn't the greatest, but moisture and instability will be plentiful such that some severe storms are anticipated. Probably a bit more coverage of storms Sunday afternoon and evening as any capping is diminished due to falling heights/cooling mid level temps. Overall, temperatures should remain near to above normal through Sunday and the model blend numbers look pretty good overall. .LONG TERM...(Monday through Saturday) Issued at 247 PM CDT Sat Jul 4 2020 By 12Z Monday, the southwest to northeast boundary will be set up from south central SD through our MN counties, with west to southwesterly flow at 500mb ahead of a low nearing from south central Canada. Just how quickly the surface trough will sink southeast of the forecast area during the day is a concern. At this point it's expected to reside to our south by 21Z. However, an additional surface low near the Black Hills will help to push the front back up north across central South Dakota Tuesday night. A weak 500mb ridge will also be overhead Tuesday. Expect the surface trough to move over the rest of the forecast areas during the daytime hours Wednesday, accompanied by another 500mb wave in the otherwise southwesterly to zonal flow. While a brief surface ridge does look to build in mainly over MN Thursday/Friday work week, unsettled weather will likely return as small disturbances eject out of the west and across the area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) Issued at 627 PM CDT Sat Jul 4 2020 Terminals KABR,KATY,KPIR,KMBG Scattered thunderstorms are possible this evening, with the best chances for strong to severe storms over the northern part of the area. Storms will again be possible Sunday afternoon. Otherwise, VFR conditions will prevail tonight into the day Sunday. ***Construction to improve the taxiway for runway 13 at the KPIR terminal may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Parkin SHORT TERM...TDK LONG TERM...KF AVIATION...Parkin
Hazardous weather outlook, Jul 4, 4:40 AM CDT, 17 hours 1 minute before
Hazardous Weather Outlook National Weather Service Aberdeen SD 440 AM CDT Sat Jul 4 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-050945- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 440 AM CDT Sat Jul 4 2020 /340 AM MDT Sat Jul 4 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Strong to potential severe storms can be expected over north-central South Dakota through the morning hours today. Winds, exceeding 60 mph and small hail will be possible with these storms. Additional thunderstorms will be possible tonight, mainly for locations north of Highway 212. Gusty winds and hail will be possible with some storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong to severe storms will be possible late Sunday afternoon through the evening hours. Large hail exceeding 2 inches in diameter, and gusty winds of 60-70 mph will be the main severe threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed. SD
In the hours before
Local storm report, Jul 4, 8:19 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
819 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 2 NE MINA 45.46N 98.73W
07/04/2020 M50 MPH EDMUNDS SD NWS EMPLOYEE
PERSONAL WEATHER STATION.
&&
RLLocal storm report, Jul 4, 8:26 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
826 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM TSTM WND GST 2 NE MINA 45.46N 98.73W
07/04/2020 M66 MPH EDMUNDS SD NWS EMPLOYEE
DAMAGE WAS ALSO REPORTED AT MINA LAKE.
&&
RLSpecial weather statement, Jul 4, 8:29 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
829 PM CDT Sat Jul 4 2020
SDZ009-050215-
Walworth SD-
829 PM CDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WALWORTH COUNTY UNTIL 915
PM CDT...
At 828 PM CDT, Doppler radar was tracking a strong thunderstorm over
Selby, moving south at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Selby, Akaska, Lowry, New Everets Resort and Lake Hiddenwood Rec
Area.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central South Dakota.
LAT...LON 4557 9989 4529 9999 4535 10029 4539 10028
4543 10032 4559 10016 4559 10004
TIME...MOT...LOC 0128Z 010DEG 17KT 4552 10004
LueckLocal storm report, Jul 4, 8:54 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
854 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM TSTM WND DMG MINA 45.44N 98.76W
07/04/2020 EDMUNDS SD EMERGENCY MNGR
CAMPER TIPPED OVER AND EVERGREEN TREE
SNAPPED. TIME ESTIMATED BY RADAR.
&&
KFLocal storm report, Jul 4, 9:25 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
925 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM TSTM WND GST 4 SW CHELSEA 45.13N 98.81W
07/04/2020 M70 MPH FAULK SD MESONET
&&
KFLocal storm report, Jul 4, 9:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
926 PM CDT SAT JUL 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL 5 SSE JAVA 45.44N 99.84W
07/04/2020 M1.00 INCH WALWORTH SD PUBLIC
&&
KFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:04 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 41 min |
| Jul 4, 7:27 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 19 min |
| Jul 4, 7:48 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 57 min |
| Jul 4, 7:59 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 46 min |
| Jul 4, 8:29 PM CDT | Special Weather Statement | ABR | Walworth | 46 min |
| Jul 4, 8:39 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 51 min |
| Jul 4, 8:41 PM CDT | Severe Thunderstorm Warning | ABR | Walworth | 49 min |
| Jul 4, 8:44 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 46 min |
| Jul 4, 8:52 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand | 68 min |
| Jul 4, 9:17 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Potter, Walworth | 43 min |
| Jul 4, 9:30 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 60 min |
| Jul 4, 9:50 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 40 min |
| Jul 4, 10:07 PM CDT | Special Weather Statement | ABR | Campbell | 38 min |
| Jul 4, 11:18 PM CDT | Areal Flood Warning | ABR | Hand | 12 hr |
| Jul 4, 11:22 PM CDT | Special Weather Statement | ABR | Hyde | 38 min |
| Jul 5, 12:00 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 30 min |
| Jul 5, 12:45 AM CDT | Areal Flood Warning | ABR | Hand | 60 hr |
| Jul 5, 12:54 AM CDT | Special Weather Statement | ABR | Hand | 36 min |
| Jul 5, 1:08 AM CDT | Special Weather Statement | ABR | Corson | 52 min |
| Jul 5, 12:34 PM CDT | Flash Flood Watch | ABR | Brown, Edmunds, Faulk, Hand, Hyde, McPherson and 1 more | 15 hr |
| Jul 5, 1:01 PM CDT | Special Weather Statement | ABR | Spink | 29 min |
| Jul 5, 4:02 PM CDT | Special Weather Statement | ABR | Marshall | 28 min |
| Jul 5, 4:24 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 51 min |
| Jul 5, 4:36 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 39 min |
| Jul 5, 5:15 PM CDT | Special Weather Statement | ABR | Jones | 45 min |
| Jul 5, 5:19 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 41 min |
| Jul 5, 5:42 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman | 48 min |
| Jul 5, 5:53 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 52 min |
| Jul 5, 6:07 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 53 min |
| Jul 5, 6:32 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 48 min |
| Jul 5, 6:42 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 78 min |
Nearby
Tornado Warnings in South Dakota, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.